Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 19, NWS Sioux Falls, SD

May 11, 1998Bon Homme County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 11, 1998, 7:39 PM CDT for Bon Homme County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 1998, 7:39 PM CDT (00:39 UTC)
Expired
May 11, 1998, 8:10 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Bon Homme County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WUUS1 KFSD 120038 RRA
SVRFSD
SDC009-120110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
739 PM CDT MON MAY 11 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BON HOMME COUNTY IN SOUTHEASTERN SOUTH DAKOTA

* UNTIL 810 PM CDT

* AT 737 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 35 MILES SOUTHEAST OF LAKE ANDES  OR 8
  MILES SOUTHWEST OF PERKINS MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PERKINS                  AROUND 745 PM CDT
  SPRINGFIELD              AROUND 755 PM CDT
  KINGSBURG                AROUND 800 PM CDT


SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES...SO
GO TO YOUR DESIGNATED SHELTER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 9:55 AM CDT, 9 hours 44 minutes earlier.

Area forecast discussion, May 11, 9:55 AM CDT, 9 hours 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 AM CDT MON MAY 11 1998

SHOWER AREA MOVING EWD ACROSS AREA SHOULD CONTINUE TO SLOWLY WEAKEN AND
DISSIPATE. FORECAST HANDLING OF THESE SILL LOOKS OK. WILL HAVE TO CLEAN
UP AROUND NOON IN ANY EVENT BUT WILL PROBABLY HOLD OFF UNTIL THEN.
EXTENT AND TIMING OF NEW ACTIVITY LATER NOT CLEAR BUT FOR NOW AS WELL
HANDLED AS CAN BE.

.FSD...NONE
WILLIAMS

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.